Hail, Dane
- When
- February 28, 9:25 AM CST
- Where
- Dane County, 0.5 mi W of Windsor
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.220, -89.340
Hail covering the ground.
A surge of warm, moist, and unstable air aloft brought scattered thunderstorms with large hail to portions of southern WI.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surge of warm, moist, and unstable air aloft brought scattered thunderstorms with large hail to portions of southern WI.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 28, 3:45 AM CST, 5 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 345 AM CST Tue Feb 28 2017 .TODAY AND TONIGHT...Forecast confidence is Medium. Ongoing showers and isold thunder associated with initial surge of low level warm air and theta-e advection. Expect these showers to wane early as this initial surge moves off to the east. However atmosphere already reloading farther southwest for expected second round of convection later this morning. GFS and ECMWF show weakening low level jet carrying across southern WI later this morning. Slightly steeper mid-level lapse rates are expected with this second batch along with NAM MUCape approaching 500 j/kg. Strong bulk shear can be expected later this morning so not impossible one or two of these storms may deposit larger hail approaching 1 inch. Widespread cloud cover should prevent this convection from becoming surface-base. Expect a lull in the convection for a time in the afternoon, but enhanced synoptic scale forcing from left exit region along with passing low level frontogenetical forcing associated with low pressure will result in another batch of convection later this afternoon into the evening. The best chance for convection will be in the southeast CWA. At this point expect activity to remain elevated, however with warm front flirting with far southeast corner of WI, possible one or two of the storms could become surface based and produce some damaging winds along with hail. Strengthening low pressure will move from IL/WI border into lower Michigan overnight tonight. Increasing north winds in its wake along with amplifying mid-level trof will pull colder air into southern WI later in the night. Expect areas of lighter stratiform precipitation to increase across the area late tonight as mid-level short wave approaches from the southwest. Hence northern areas may experience a changeover to mostly -sn by late tonight with some minor accumulation. .WEDNESDAY...Forecast Confidence...Medium to High A potent shortwave is expected to move through on Wednesday. Meanwhile, the elongated area of surface circulations will be consolidating into a single strengthening low, with widespread snow developing across the forecast area. Should be all snow northwest at daybreak, with some rain southeast. Precip will likely transition to all snow southeast by mid morning as colder air continues to pour in from the northwest. 00Z NAM and ECMWF really beefed up precip totals, so bumped up forecast as well. Did not go as high as these two models, given somewhat lower GFS totals and much lower Canadian totals. Blend of the various solutions ended up pretty similar to GFS, giving 3-5 inches most places by the time the snow winds down early evening. .THURSDAY THOUGH MONDAY...Forecast Confidence...Medium Still looks like a quick moving wave will pass through the region on Thursday, bringing some light snow. Models still vary with the track though, with the ECMWF and Canadian farther south and mainly dry for southern Wisconsin, while the GFS and NAM take the low and snow across the forecast area. Left pops at chance for now due to the uncertainty. Should see temps near normal on Thursday. High pressure will bring dry weather and some sunshine on Friday, but temps will likely remain at or even a tad below normal due to colder temps aloft and snow on the ground. Warm advection Friday night as the high departs may bring a little light snow the forecast area. Milder temperatures are then expected for the weekend under southerly low level flow. The Canadian is showing a little rain Sunday, but otherwise it looks dry for the weekend. Rain chances are likely to return by Monday as low pressure approaches. && .AVIATION/12Z TAFS/... Expect cigs to continue to decrease through the early morning as warm, moist air flows northward into southern Wi, associated with approaching warm front. Cigs then likely to remain at MVFR levels or lower much of the day and into tonight, however some breaks in the low clouds may develop this afternoon in close proximity of warm front. && .MARINE... Will post Small Craft Advisory for today, starting with new NSH issuance. Today will be a borderline event but thinking more than a few gusts to 25 knots will affect lake surface today as pressure gradient tightens. Low level inversion will be shallow and should allow those gustier winds to occasionally mix down to surface. With lake surface temps in the upper 30s to lower 40s, will also have to watch for dense fog development later today into tonight as warm, moist air moves northward from the central MS Valley region. A few afternoon and evening thunderstorms may also produce some hail. A strong surge of cold air behind passing low pressure will likely produce more frequent wind gusts to Small Craft Advisory levels later tonight into Wednesday. This surge of colder air will end the dense fog threat overnight. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...Small Craft Advisory until 6 PM CST this evening for LMZ643>646. && TODAY/TONIGHT AND AVIATION/MARINE...MBK Wednesday THROUGH Monday...DDV
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 420 AM CST Tue Feb 28 2017 WIZ046-047-051-052-056>060-062>072-011030- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 420 AM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected later this morning and afternoon. Thunderstorms are likely over southeast Wisconsin later this afternoon and evening. There is a Marginal Risk of a severe thunderstorm along and south of a line from West Bend and Port Washington to Madison and Dodgeville. Large hail is the primary risk however an isolated damaging wind event is possible this afternoon and evening near the Illinois border. Localized dense fog is possible today into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A wintry mix of rain and snow will change to snow Wednesday morning. Snowfall of 2 to 5 inches is expected across most of the area on Wednesday. Some of the snow will melt, however slushy accumulations can be expected to cause deteriorating travel conditions and slippery roads. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from later this morning into this evening. LMZ643>646-011030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 420 AM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight Fog may become dense over the near shore waters this afternoon into tonight. There is a chance for thunderstorms from late morning through mid afternoon. Thunderstorms are likely south of Port Washington later this afternoon and evening. There is a Marginal Risk of a severe thunderstorm producing large hail and damaging winds during this time. A Small Craft Advisory is in effect today for occasional wind gusts to 25 knots and building waves. Another Small Craft Advisory will likely be needed late tonight as low pressure passes to the east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Small Craft Advisory will be needed for Wednesday into Wednesday night as colder air rides northwest winds across Lake Michigan. www.weather.gov/mkx mbk
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
854 AM CST TUE FEB 28 2017
WIZ062-063-281530-
Iowa-Dane-
854 AM CST TUE FEB 28 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL IOWA AND WEST CENTRAL
DANE COUNTIES...
At 853 AM CST, a strong thunderstorm was located near Dodgeville.
Another developing thunderstorm was located near Blue Mounds. These
storms are moving northeast at 45 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Mount Horeb, Dodgeville, Mineral Point, Mazomanie, Black Earth,
Barneveld, Blue Mounds, Arena, Ridgeway, Linden, Cobb, Governor Dodge
St Park, Edmund, Pine Bluff, Blue Mound St Park, Blackhawk Lake Rec
Area and London.
LAT...LON 4303 9037 4316 9008 4315 9005 4316 9005
4320 9000 4319 8992 4319 8986 4324 8980
4324 8977 4325 8976 4298 8960 4283 9023
TIME...MOT...LOC 1453Z 243DEG 39KT 4299 9022
SPMSpecial Weather Statement National Weather Service Milwaukee/Sullivan WI 914 AM CST TUE FEB 28 2017 WIZ056-057-062-063-281545- Columbia-Iowa-Sauk-Dane- 914 AM CST TUE FEB 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTH CENTRAL COLUMBIA AND NORTHERN DANE COUNTIES... At 913 AM CST, a strong thunderstorm was located 8 miles southeast of Spring Green, or 11 miles northeast of Dodgeville. An additional storm was located near Cross Plains. These storms are moving northeast at 40 mph. Half inch hail is possible with these storms. Locations impacted include... Madison, Sun Prairie, Middleton, Waunakee, Mount Horeb, Windsor, Prairie Du Sac, Sauk City, Lake Wisconsin, Deforest, Cross Plains, Lodi, Poynette, Mazomanie, Shorewood Hills, Black Earth, Maple Bluff, Barneveld, Dane and Blue Mounds. LAT...LON 4292 9002 4311 9013 4342 8939 4313 8917 TIME...MOT...LOC 1513Z 243DEG 36KT 4307 8996 SPM
The Milwaukee radar (KMKX), 70 km away, was scanning. The volume nearest the first event began at 15:25 UTC.
7 hail. Local standard time, as filed.
Hail covering the ground.
Hail Covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672737, 672743, 672738, 672739, 672740, 672741, 672742.